TBO.com: Tampa Bay Online, The Tampa Tribune and The Tampa Times - breaking news and weather.
Saturday, Sep 20, 2014
Health & Fitness

FDA’s foot-dragging on Tylenol warning is inexcusable


Published:

For years we were told to “Trust TYLENOL. Hospitals do.” The manufacturer of this popular brand of acetaminophen promoted its safety, particularly compared with aspirin.

A new investigative report from ProPublica and the radio show “This American Life” reveals that this supposedly safe drug has led to at least 1,500 deaths during the past decade. Part of the reason for the toll is repeated delays by the Food and Drug Administration to warn the public about liver damage, alcohol interactions and the dangers of high doses.

Doses of acetaminophen not much higher than the recommended maximum dose can cause serious liver problems. The FDA was advised of this in 1977 but waited more than three decades to require such a warning. In its bureaucratic foot-dragging, the FDA seems to have lost sight of the real people who suffer.

A reader wrote us: “A good friend was one of the first deaths attributed to the use of Tylenol. His was one of the cases that led to required labeling on Tylenol boxes. He was a young, robust and healthy man. He was feeling flu-ish, and his doctor told him to take Tylenol. Unfortunately, he took the Tylenol with beer every evening. He died in just a few weeks from liver failure. One week, he was healthy as a horse; a few weeks later, he was dead. DEFINITELY DO NOT DRINK ALCOHOL with Tylenol!”

Even health professionals may not treat acetaminophen with the respect it deserves. A nurse wrote: “When I started, I was shocked to see that most doctors have routine standing orders for each new patient admission into a hospital or nursing facility, and most of those include acetaminophen, even for patients with liver failure!

“Patients need to look out for themselves. If you have a compromised liver, then you need to be vigilant to avoid all acetaminophen products, and recognize the overdose symptoms — itchy skin, pain in the upper left abdomen (especially when sitting forward), nausea, yellowish tint to the skin and eyes (jaundice) and brain fog. Often, though, routine liver enzyme lab results that are elevated are the only sign of liver damage.”

Another reader related: “Five years ago, I had surgery, and when I came out of the anesthesia, although groggy, I added up the amount of acetaminophen in the pain pills the surgeon had ordered. The dosage each 24 hours contained 12,000 mg of acetaminophen. The hospital pharmacist had not noticed the amount. I took only about 3,000 mg a day and just suffered through the pain for about 10 days.

A person with arthritis defended acetaminophen: “I’m sorry to hear about those who died. However, I have taken Tylenol in the extra-strength formulation for years as needed for arthritis. I have sometimes taken the maximum dose (4,000 mg) for several days when I had a sprain or after gallbladder surgery.

“I do not drink, and I examine all other medications to ensure that they do not contain acetaminophen. I have my liver enzymes checked by my doctor on a regular basis. My point is that Tylenol can be a safe and effective painkiller, as well as a nonaddictive one.”

If more patients were as careful as this person, perhaps there would be fewer deaths from this OTC pain reliever. The FDA has a responsibility to make the hazards of acetaminophen more evident.

v—v

Q: My son is suffering his fourth ear infection this year. I am concerned, and I am wondering if there is something I can do to keep him from getting these repeated infections. Would putting alcohol in his ears after a bath help? Is there some other preventive?

Answer: Ask your son’s doctor if the infection is in the ear canal (swimmer’s ear) or if it is otitis media (a middle-ear infection). Eardrops of alcohol and vinegar can help prevent swimmer’s ear.

To prevent middle-ear infections in young children who get them repeatedly, you might ask your pediatrician about a vitamin D supplement. New research from Italy shows that children prone to these infections are often low in vitamin D, and a supplement of 1,000 international units daily can help prevent such infections (Pediatric Infectious Disease Journal, October 2013).

Q: After my first pregnancy, I had terrible heartburn. I was quite miserable; nothing I tried worked well enough.

I wasn’t sleeping properly because of the reflux, so I decided to visit my doctor as a last resort. I was prescribed a drug that gave me relief, but my doctor said I would probably need to take it regularly from then on. I liked the relief but hated the idea of lifelong dependence on a pill.

I came across an old German remedy for chronic heartburn and decided to give it a try: Juice a fresh cabbage and drink half a cup three times a day for 30 days.

I did this and did not take the prescribed pills while I drank the juiced cabbage. This cured the problem.

Answer: As far as we can tell, there have been no scientific studies of cabbage juice against heartburn. Although there are lots of success stories on the Web (much like yours), there also are reports that cabbage juice made things worse.

Heartburn can be caused by many factors. Some people have an infection called Helicobacter pylori that can cause ulcers or gastritis. There is evidence that compounds in the cabbage family of vegetables, especially broccoli sprouts, reduce inflammation and kill the H. pylori bacteria (Biochemical and Biophysical Research Communications, May 24, 2013). Perhaps that is why cabbage juice helped you.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website, www.PeoplesPharmacy.com.

Subscribe to The Tampa Tribune

Comments